Heavy Snow, S Lander & S Eureka
- When
- March 28, 4:00 PM PST to 5:00 PM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Six inches of snow was reported in Eureka.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Six inches of snow was reported in Eureka. Seven to ten inches was reported in the Elko, Spring Creek, and Southfork area, and eight to 12 inches in the Ruby Mountains and East Humboldt Range
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 28, 3:34 PM PST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 334 PM PST TUE MAR 28 2006 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE GREAT BASIN TONIGHT AND WEDNESDAY...BRINGING WIND... RAIN...AND SNOW TO NORTHERN AND CENTRAL NEVADA. AFTER A SHORT BREAK THURSDAY...A SERIES OF WEAKER SYSTEM WILL SLIDE ACROSS NORTHERN NEVADA DURING THE WEEKEND AND INTO EARLY NEXT WEEK. && .SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY...WITH WINTER STORM WARNINGS AND WATCHES IN EFFECT AND CURRENT WEATHER ISSUES...HAVE CONCENTRATED ON TUESDAY NIGHT AND WEDNESDAY FORECAST PERIODS. TUESDAY NIGHT AND WEDNESDAY...SATELLITE IMAGERY SHOWING A WELL DEFINED CENTER OF CIRCULATION AT 130W AND ABOUT 43N. THE LOW HAS BEEN PROGRESSING TO THE SOUTHEAST TODAY BRINGING SHOWERY CONDITIONS TO A BROAD AREA FROM THE WEST COAST INTO THE ROCKY MOUNTAIN AREA. SCATTERED SHOWERS ARE QUICKLY DEVELOPING INTO WIDESPREAD RAIN WITH ISOLATED LIGHTNING. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH THE EVENING AS TEMPERATURES HAVE BEEN ABLE WARM UP INTO THE 50S IN SOME LOCATIONS PROVIDING THE EXTRA ENERGY NEEDED TO GET THINGS GOING. 850 MB Q VECTORS ARE SHOWING A DESCENT CONVERGENCE ZONE RUNNING NORTH AND SOUTH OVER LANDER AND HUMBOLDT COUNTIES...WHICH IS WHERE THE MAJORITY OF PRECIP IS OCCURRING. MODELS ARE INDICATING THAT THE SYSTEM MAY MOVE THROUGH TONIGHT A LITTLE QUICKER THAN FIRST ANTICIPATED. AHEAD OF THE MAIN LOW CENTER ARE EMBEDDED SHORT WAVES THAT ARE THE CULPRITS FOR THIS AFTERNOONS ACTIVITIES. SEVERAL OF THESE DISTURBANCES WILL QUICKLY RIDE THE FLOW AHEAD OF THE MAIN SYSTEM THROUGHOUT THE NIGHT. THE MAIN LOW IS EXPECTED TO CROSS THE GREAT BASIN TOMORROW. TEMPERATURES AHEAD OF THIS SYSTEM AS MENTIONED HAVE BECOME FAIRLY WARM ALLOWING THE PRECIP TO BEGIN AS RAIN. SNOW LEVELS AT THIS TIME ARE OVER 7000 FEET. HOWEVER THE SNOW LEVELS WILL DROP THROUGH THIS EVENING TO ABOUT 6000 FEET ALLOWING RAIN TO MIX WITH SNOW THEN A CHANGE OVER TO SNOW BEFORE MIDNIGHT. AFTER MIDNIGHT SNOW LEVELS ARE EXPECTED TO DROP TO AROUND 5000 FEET. THIS WILL HELP TO KEEP MOST OF THE HEAVIEST ACCUMULATIONS OF SNOW TO THE HIGHER ELEVATIONS. TOTAL ACCUMULATIONS WILL VERY GREATLY OVER THE CWA WITH NORTHERN NYE...SOUTHERN LANDER...AND SOUTHERN EUREKA COUNTIES BEING THE FIRST TO GET HIT WITH ACCUMULATIONS BEGINNING THIS EVENING OF A COUPLE OF INCHES. NORTHERN ELKO AND THE RUBY MTS WILL ALSO SEE HEAVIER SNOW AMOUNTS...BUT WILL LAST THROUGH WEDNESDAY AFTERNOON. THE HEAVIEST ACCUMULATIONS WILL OCCUR MAINLY AFTER MIDNIGHT. A WINTER STORM WATCH WILL NEED TO BE ISSUED FOR NORTHERN ELKO AND THE RUBY MTS FOR TONIGHT AND TOMORROW. ACCUMULATIONS IN THE WARNING AREAS ARE EXPECTED TO BE 7 TO 8 INCHES IN THE HIGHER VALLEYS AND UP TO 12 INCHES IN THE HIGHER ELEVATIONS. ALSO...LIFTED INDEX WILL BE IN FAVOR OF SOME THUNDERSTORM DEVELOPMENT IN THE MORNING HOURS IN NORTHERN NYE COUNTY. LI WILL APPROACH NEG 1 AND DUCT FUNCTIONS ARE GREATER THEN 4 IN THIS AREA. HAVE INCLUDED A SLIGHT CHANCE OF TSTORMS IN THE GRIDS. ANOTHER ISSUE THAT WILL NEED CLOSE ATTENTION IS THE RIVER LEVELS. ALTHOUGH EVERYTHING IS GOOD NOW...THE AMOUNT OF LIQUID PRECIP EXPECTED WITH ALREADY SATURATED SOIL WILL ALLOW A QUICK RUNOFF AND A POSSIBLE RISE IN LEVELS OVER THE NEXT COUPLE OF DAYS. WILL ADVISE FUTURE SHIFTS TO KEEP AN EYE ON LEVELS. THURSDAY AND FRIDAY...AFTER THIS SYSTEM DEPARTS ANOTHER RIDGE WILL BUILD IN BEFORE THE NEXT SYSTEM THIS WEEKEND. IPPI .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...GFS AND ECMWF ARE IN GENERAL AGREEMENT UNTIL MONDAY MORNING ON H5 LOW/UPPER TROUGH OFF PAC NW COAST. ON FRIDAY EVENING GFS HAS THIS CLOSED 531DM LOW AND TROUGH SITTING OFF WA-OR COASTLINE. ASSOCIATED SHORTWAVE MOVES ONSHORE FRIDAY AND SPREADS CLOUDS AND SCATTERED PRECIP TO WESTERN AND CENTRAL PORTIONS OF CWA BY LATE FRIDAY AFTERNOON. APPEARS TO BE SPLIT JET FLOW AROUND TROUGH AS CLOSED LOW MOVES NORTHWARD TO A POSITION JUST OFF WA-BC COAST AND TRANSITIONS TO OPEN WAVE WITH NEG TILT ON SATURDAY MORNING. SOME SUBTROPICAL MOISTURE MAY TAP INTO WEAKER SOUTHERN JET BRANCH OVER SOUTHERN NV ON SATURDAY BUT THAT FEATURE MOVES QUICKLY TO THE EAST. RAISED POPS TO CHANCE OVER NORTH NYE AND WHITE PINE TO REFLECT THIS. AFTER A BRIEF RESPITE...MAIN JET CORE REESTABLISHES ITSELF LATE SATURDAY EVENING OFF N CALIF COASTLINE AS MAJOR LOW/TROUGH ENTERS GULF OF ALASKA. LFQ OF JET CORE CROSSES CWA ON SUNDAY AFTERNOON INTO MONDAY EVENING...NEED TO WATCH FOR POTENTIALLY HEAVY PRECIP AMOUNTS THROUGH MONDAY EVENING. JET TEMPORARILY PUSHES SOUTH OF CWA ON TUESDAY MORNING BEFORE THE NEXT STREAK MOVES OUR WAY LATE TUESDAY EVENING. HOWEVER...ECMWF AND GFS DISAGREE ON TIMING OF THIS SECOND SYSTEM...ECMWF DEVELOPS CLOSED LOW ABOUT 5 DEG FARTHER NORTH AND HOLDS S/W OFFSHORE UNTIL MONDAY AFTERNOON VERSUS THE GFS MONDAY MORNING SOLUTION. IN ANY EVENT...VERY UNSETTLED WEATHER WILL BE THE NORM. H7 TEMPS REMAIN -4C TO -6C UNTIL EARLY MONDAY AM THEN DROP TO -8C TO -14C...SO DEFINITE SNOW AFTER THAT TIME. AWG && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER EXPECTED CONDITIONS. AWG && && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING NV031-034 FROM 10PM TUESDAY NIGHT THROUGH 4PM WEDNESDAY. WINTER STORM WARNING NVZ013-037 FROM 4PM PST TUESDAY AFTERNOON THROUGH 4AM PST WEDNESDAY MORNING. SNOW ADVISORY NVZ032-036 FROM MIDNIGHT THROUGH 4PM WEDNESDAY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 400 PM PST TUE MAR 28 2006 NVZ013-030>037-291259- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 400 PM PST TUE MAR 28 2006 THIS OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA .DAY ONE...TONIGHT A STRONG STORM SYSTEM HAS MOVED INTO THE GREAT BASIN REGION. THE PRECIPITATION BEGAN AS RAIN AND WILL CHANGE TO A MIX OF RAIN AND SNOW LATER TONIGHT BEFORE TURNING TO ALL SNOW JUST AFTER MIDNIGHT. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE WITH THIS STORM. PLEASE REFER TO PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WINTER-LIKE STORM WILL CONTINUE ACROSS NORTHERN AND CENTRAL NEVADA ON WEDNESDAY BEFORE EXITING THE STATE WEDNESDAY NIGHT. SIGNIFICANT SNOWFALL ACCUMULATIONS POSSIBLE WITH THIS STORM. PLEASE REFER TO PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR DETAILS. THIS UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IPPI/AWG
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495526, 5495527, 5495528, 5495529.